Eyelash drug might help cancer patients
A St. Louis University dermatologist is leading a study to see if a prescription drug approved for cosmetic use to grow longer and fuller lashes will stimulate eyelash regrowth for cancer patients who lost hair from chemotherapy.
Eyelashes can take much longer than scalp hair to grow back because they have a short growth and long dormant phase. The drug, Latisse, keeps them in a growth phase.
“We want to get people back into being themselves in the way they feel and how they look,” said SLU professor of dermatology Dr. Dee Anna Glaser. “The lack of eyelashes can be a painful reminder that they still aren’t back into their normal routines.”
The drug was originally developed to treat glaucoma, and its eyelash-boosting power was discovered by accident. The drug’s maker, Allergan, gained approval from the Food and Drug Administration nearly a year ago for its cosmetic use. Latisse is a clear liquid applied with a small brush to the base of the upper lid much like eyeliner.
Allergan is providing funding for nine research institutions, including SLU, to study whether Latisse can benefit recovering cancer patients. Researchers will follow patients for a year.
But the study comes after Allergan has come under fire by the FDA and Consumer Reports for omitting or minimizing certain risks in its promotional materials. The FDA sent the company a warning letter in September. The drug, which costs about $100 a month, can make hair grow in unwanted places around the eye; cause darkening of the lower and upper eyelids; produce itchy, red eyes and turn blue or hazel eyes brown. Eyelashes also return to normal when you stop using it.
Glaser, who also served as a lead researcher for the cosmetic approval of Latisse, said less than 4 percent of study participants had eye redness. Other side effects occurred even less frequently. She also said eye color sometimes changed when the drug was dropped directly on the eyeball in higher doses to treat glaucoma.
“It’s something we definitely discuss with patients so they are aware,” she said.